Pharmaceutical

Cancer drug’s prescribing information to include warning of SJS

A cancer treatment drug approved by the Food and Drug Administration (FDA) to treat chronic lymphocytic leukemia and non-Hodgkin’s lymphoma just last year has been linked to a serious adverse reaction known as Stevens Johnson Syndrome, or SJS, when used in conjunction with another medication.

Cephalon, makers of Treanda, has filed documents with the Securities and Exchange Commission this week stating it will update its prescribing information for the Treanda drug to include a warning of the possibility of SJS when used with allopurinol, a medication used to treat excess uric acid in the blood plasma, according to the Philadelphia Business Journal.

According to the documents, two patients treated with Treanda and allopurinol were diagnosed with SJS. One of the two died.

SJS is a rare but life-threatening condition in which a rash forms on the skin and blisters over. The skin peels off, leaving the skin exposed to infection. Blisters also can form on mucus membranes such as the eyes and mouth, which can lead to dehydration and vision problems. More than 200 medications have been linked to SJS.

“Although the relationship between Treanda and Stevens Johnson Syndrome cannot be determined, there may be an increased risk of severe skin toxicity when Treanda and allopurinol are administered concomitantly,” Cephalon stated in its filing, adding that allopurinal is known to cause the syndrome.

The updated prescribing information is expected to be implemented in early May.